Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

New Study: Inappropriate laughter and crying


  • Please log in to reply
3 replies to this topic

#1 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,739 posts
  • LocationUniversity of Florida

Posted 10 April 2010 - 08:35 AM

Dear forum members,

You should be aware as we have discussed in the past that many PD patients may laugh or cry without feeling happy or sad. This emotional expression problem is quite treatable. If you have this please consult your doctor. He is a new study out this week from Wake Forest.

J Neurol. 2010 Apr 8. [Epub ahead of print]
Pseudobulbar affect: prevalence and quality of life impact in movement disorders.
Strowd RE, Cartwright MS, Okun MS, Haq I, Siddiqui MS.

Department of Neurology, Medical Center Blvd, Wake Forest University School of Medicine, Winston-Salem, NC, 27157, USA, rstrowd@wfubmc.edu.
Abstract
Pseudobulbar affect (PBA) is an affective disinhibition syndrome characterized by sudden, involuntary outbursts of inappropriate crying or laughing. We have previously reported the prevalence of PBA in movement disorders using an interviewer-administered questionnaire that had not been validated. In the current study, a validated self-administered screening instrument, the Center for Neurologic Study-Lability Scale (CNS-LS), was used to study the prevalence of PBA, its association with mood symptoms, and the quality of life impact. Two hundred sixty-nine patients met inclusion criteria (consent, age > 18 years, formal diagnosis, and completion of the CNS-LS). The CNS-LS was used to assess PBA at a cutoff score of 17 (utilized from multiple sclerosis studies). The Beck Depression Inventory (BDI) scale and Parkinson's disease questionnaire (PDQ-39) were used to assess depressive symptoms and quality of life. Logistic regression analysis was used to predict associations with PBA. PBA was prevalent in 7.1% (n = 19) of movement disorder patients. No significant difference in prevalence was observed by patient diagnosis: 7.1% (12/168) in Parkinson's disease (PD), 11.4% (4/35) in essential tremor, 0% (0/13) in dystonia, 0% (0/16) in psychogenic movement disorders, and 10.7% (3/28) in patients with other movement disorders. Patients with PBA had higher BDI depression scores (p < 0.0001) and lower PDQ-39 emotional well-being subscores (p < 0.0001). Patients taking antidepressant medications had significantly higher rates of PBA (p = 0.0008). The prevalence of PBA symptoms was 7.1% in PD and all movement disorders patients. Patients with PBA tend to have more depressive symptoms and poorer quality of life.

PMID: 20376475 [PubMed - as supplied by publisher]
Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips

#2 madolyncdunn

madolyncdunn

    Newbie

  • Members
  • Pip
  • 3 posts

Posted 17 May 2010 - 12:51 AM

My husband has been diagonsed this week. He has tremors, memory problems, kidney issues, liver issues Hepititis c, 2 stents put in his heart in February 2010. Trouble urinating, constipation, masked face, shuffles, freezing, falling, cramping hands, feet hurting, bad varicos viens in his legs, eyes have slits instead of being open. Sleeps alot. Moody, cries, bing eates, alot of weight loose. He's on 12 different meds. for his high blood pressure from the heart attack. How can someone go from good to this is less than 3 months. How to tell how long he has had this.

#3 madolyncdunn

madolyncdunn

    Newbie

  • Members
  • Pip
  • 3 posts

Posted 17 May 2010 - 12:56 AM

He's continued none of the activities he use too. He slurs speech so bad very hard to understand. at night his lips poke out and become bright orange and he's extremely hard to understand. He itches all the time. on coumindin, hight blood presssure meds. plavics, valieums. and he's still quite short with the family. Seems like he's getting rid of all the things he use to do. He had a small animal farem with chickens and goats.Seems like he's just lost interest in anything and everything

#4 Dr. Fernandez

Dr. Fernandez

    Advanced Member

  • Members
  • PipPipPip
  • 215 posts

Posted 25 May 2010 - 03:53 PM

It seem like there is a lot going on. I suspect some of them have nothing to do with PD, while others may be directly due to PD. He would need a good PD specialist to sort this out.

Tremors, stiffness, voice problems can be part of PD. Having said that, he is on a lot of blood pressure medications, he is also on anti anxiety agents/muscle relxants and I am not sure how much of this is a result of the medication side effects and also from his high blood pressure.

The one other area that can throw a kink into this is if he is depressed. Everything can worsen during depression.

So there are lots to sort out. Hopefully, all these will be addressed by his doctor, one at a time.

Best of luck to you!
Hubert H. Fernandez




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users